Hi guys. Need help. Have successfully tapered off Seroquel completely after taking it for 4 years. Went from 150mg XR, 100mg XR, 50mg XR, 50mg, 25mg, zero. Each reduction was in place for 2 weeks. No side effects other than extreme itching which began a few days after stopping last dose. I thought it had something to do with Seroquel being an antihistamine, however my GP (who told me he has treated other patients with the itching aftet stopping Seroquel) said it's actually hypersensitive nerves affected by Seroquel. The itching is bearable when I'm still and drinking water helps to alleviate it immediately. 2 to 3 litres per day helps. When I do any activity like walking or start to get sweaty, the itching takes over my whole body and I want to rip my clothes off and scratch until I bleed. Doctor said it has something to do with the sweat glands and nerves so have to now take antihistamines 1 per day to combat the itching. GP says this is short term only for 3 to 4 weeks and to give the nerves time to balance out again. He said the itching can last for up to a couple of months. Waiting to see if after 3 or 4 weeks the itching stops. If not I need to go back and he will investigate further and possibly with alternative treatment. Has anyone else experienced this itching and hiw long did it last until it went away completely? I gained a lot of weight while taking Seroquel and can't even walk let alone exercise properly to lose the weight because of the itching. Thank you in advance.
I would like to say I know the answer to it but I dont . For the longest time I didnt know what was causing my severe itching . I finally figured it out this year .. Looking back at all the timese I had itching problems I was not taking seroquel . They did not give seroquel while I was in prison and in jail . During myu stays there I would itch like CRAZY. It wasnt ubtil this year when I had been taking benedryl all the time for the itching but then had to stop benedryl becuase the court wouldnt allow us to take it . I decided to fill my seroquel just in case the court wanted a list of my meds ..Needless to say after I started the seroquel I havent itched since until the other day when i ran out of my seroquel and these past few days have been horrible . I have been Itching so so bad until right now . I just took my seroquel and what do you know? Im not itching anymore . My experience with stopping seroquel for 15 months while in prison is that I itched the whole entire time .
I think seroquel makes permanent changes in the brain and how histamines are made and released.Not sure but the makers of this drug owe me compensation.Has your itching has stopped or got better let me know . Thank, David Sp
hi .I stoped using qutiepine after 3 YEARS CHOSE to cold turky.and yes the dreaded itching started within a day of my last dose.it was really severe never experienced any thing like it horibble .even inside my eyes were itchy.so I decided to take a piriton tablet and within seconds relief .Unfortunately the itching started again the next night so I did the same thing and it worked again so I have been taking two piriton tablets a day .one when I get up to prevent .and one at night when it starts .great .it works so do this and you wont have the terrible itch .
good luck and stay with it.
I had been trying to cut out seroquel for a few months. I tapered down, but the itching got so bad that I always went back up to like 25 mg. I found the answer: Claritin 24 hour non drowsy. I know your doctor told your doctor told you differently, but Claritin simply works. Try it and you'll see what I mean. You can also check out the Wikipedia page for Claritin to see why it may work. I'm not a doctor, but it works. Try it.
I was taking seroquel from about 2008 until 2012. I stopped taking it abruptly in 2012 and the itching started. I soon figured out that benadryl stopped the non stop itching.
After taking benadryl with great results for a couple months I decided to stop and see if it would go away naturally without meds. After about 2 weeks of itching it finally went away!!
About a year later I had a bad cold and took nyquil for maybe 2 or 3 nights. The itching returned with a vengance. I have been taking benadryl (and then Claritin 24 hour non drowsy) ever since.
About a week ago I decided to stop taking the meds again and now I'm waiting for it to go away on its own again. Today is about day 8 and the itching is is still going strong.
I just wanted to share my experience so you people know NOT TO TAKE ANY ANTIHISTAMINES after the itching goes away. It will come back!!
And for those of you currently taking antihistamines for this, I would highly suggest a 24 hour non drowsy med. Benadryl made me feel sluggish all through the day (even after taking it for over 2 years.)
It is easier to get through the itch withdrawals if you ignore the itches the best you can. The second you scratch an itch it just gets worse. I wish all of you the best of luck. I will update when I am finally itch free again.
Hi there, i was on venlafaxine and quentapine, 150g and 300g, for ten years. I finally took the step to come off them this year, for personal reasons, and becuase of the dry skin effect and itching also. I asked the doctor how to do this and suggested coming off 50mg, every two weeks.
I did so, and began to feel effects of slight sickness and sweating. As i came off the quentapine more and more, the effects became worse, even sometimes experiencing hot flashes. Sweating isn't fun espeically when it happens randomnly at inoppurtune moments. Itching also followed (but this was an occuring problem during my entire tretaament and led to many sleepless nights and bleeding unfortunatley). It's hard to focus on day to day jobs when coming off any drugs, but the good news is, if you stick to it and learn what changes occur during the first weeks of reduced dosage you should be able to predict your diet, sleep and withdrawal symptoms. The itching will be there. You experience this (at least for me) during the last days the absolute worst. It is sometimes unavoidable, but usually the next day you'll be better and not so itchy.
I also drink 3 Litres of water a day. Staying away from sugar and cold milk definitely helps, as well as keeping a low temperature around you, espeically during sleep.
I hope this helps. Good luck x
I've been on seroquel for insomnia ever since I was 18. I'm now 23 and have come off it due the gain weight side effect. I came off the drug a week ago and have the same problem but I'm itchy in my legs arms and palms .
I'm trying to go back on it because it helps me sleep and if I do the itchyness may stop. Good luck hope the side effects go away soon.
Provided it doesn't mess with anything else you're on, maybe consider aspirin to help. I recommend this in a round-about way: I was on seroquel, and began taking high doses of niacin to help with cholesterol. Occasionally, I got excessively itchy and finally made the connection to the niacin. The recommendation was an adult-dose of aspirin at the same time as niacin, and it worked! Something about the blood-vessel dilation effects.
Some time later I began tapering the seroquel. Once I hit roughly half my old dose, the niacin itching kicked in with a brutal vengeance, aspirin or not, and it drove me crazy, as in not-using-that-word-lightly, for two hours until it passed. Then it hit me: decreased seroquel dose == much lower anti-histamine effect, so the niacin issues masked by seroquel + aspirin were now full-force. I quit the niacin, no choice. I'd rather go to Rx meds for cholesterol if needed (not yet) But the fact remains that aspirin absolutely helped at one point, and for a while. So, if you're looking to avoid or supplement something like benadryl to not get the soporifics, aspirin might help. Definitely run it by yer doc though unless you already know it's okay to mix in with your medley.
Lower legs, arms and palms - also ankles for me. I've been off Seroque (after gaining 50 pounds) for months now. Topical antihistamine (like Benadryl cream) does nothing. Started taking double doses of Chlor-Trimeton (Chlor-Tripolon in Canada, generic chlorpheniramine maleate) and eventually it stopped - for awhile. But it keeps coming back. Yes, perspiring is horrible, and if I keep scratching the edge of the ball of my thumb, it's going to start oozing pretty soon. I haven't tried non-drowsy Claritin because with my sleep disorder, non-drowsy is the last thing I need. It's all a shame because Seroquel (quetiapine) can do so much good, but the horrific weight gain side effect is dangerous - I now have diabetes, high blood pressure and high cholesterol.
By the way to the person who said he or she went back on 25 mg just to stop the itching - my psychiatrist has told me that the weight gain effect is exactly the same whether you are taking 25 mg or 600. :(
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Jul 2010 • 3 answers
Posted 23 Jul 2010 • 1 answer
Posted 16 Apr 2011 • 2 answers
Posted 20 Jan 2013 • 1 answer
Hi. I started Seroquel 400mg on December and on on March they changed it to Seroquel XR 400 mg. Took
Posted 6 Apr 2015 • 2 answers